Tranq Seizure?! - The Horse Forum

 
LinkBack Thread Tools
post #1 of 4 Old 07-12-2010, 02:51 PM Thread Starter
Yearling
 
Join Date: Feb 2010
Location: Between two places in Canada!
Posts: 1,005
• Horses: 0
Tranq Seizure?!

My friend's horses were just tranquilized to have their teeth floated. The vet gave the gelding a half dose, then another half dose when the first wasn't enough. I wasn't there, but this is the story I got: with the second half dose, the vet went THROUGH the vein that carries blood to the heart, instead depositing the tranq in the vein that goes to the brain. As a result, the half dose (I wasn't there so I don't know the exact measurement on what her 'half dose' was) went straight into his brain and resulted in a pretty bad seizure. After thrashing and smashing his head and running around literally on his chest (couldn't get his front legs under him I guess) he seems to be ok. The vet says there are no side effects to this. Has anyone had any experience with this / some input?
Posted via Mobile Device
kmacdougall is offline  
Sponsored Links
Advertisement
 
post #2 of 4 Old 07-12-2010, 05:38 PM
Yearling
 
Join Date: Apr 2010
Location: Los Angeles, CA
Posts: 803
• Horses: 2
Oh my god that's terrifying! My horse is getting his teeth floated/ sedated next week

I'm glad your friend's horse seems to have come through OK but oh boy I would not be a happy camper :(



Deerly is offline  
post #3 of 4 Old 07-12-2010, 05:57 PM
Started
 
Join Date: Jan 2009
Location: USDF Region 1, USEA Area 2, USEF Zone 3 - Maryland
Posts: 1,903
• Horses: 3
What was he being sedated with?
I know sometimes when horses are tranqed with Ace they have what appears to be the "opposite effect". Instead, it happens if the horse isn't sedated heavily enough and is exposed to the stimulus. The horse is "with it" enough t understand that something is loud/scary/whatever but not enough to understand that the stimulus isn't a big threat. This often leads to disasterous reactions... people think it's an opposite effect of the drug, but it's the horse not knowing what is really going on - they just know they don't like something and want to get away RIGHT NOW!

So, my thinking is if they tried to float the horse's teeth and it wasn't cooperative and added more sedative, the horse was already exposed to enough of the stimulus before the 2nd half kicked in to have the above happen... if the horse was sedated with ace.

-Melanie
Mom to 3 bays: Beau, Daisy & Cavalina
My Beau is offline  
post #4 of 4 Old 07-12-2010, 10:05 PM
Started
 
Join Date: Jul 2007
Location: East Texas
Posts: 1,908
• Horses: 5
Yes, this can happen and it can happen with any drug that is accidentally injected into the artery rather than into the vein. Even a very experienced vet can do this accidentally because the artery and vein in the neck run right along together and the difference in the color of the blood is not great.

A second dose of Ace wouldn't cause this type of reaction just because it was a second dose of ace or even if the horse was hyped up and fought through the sedative effect.

She should watch her horse carefully as there could be damage related to the trauma of the seizure.

Cindy D.
Licensed Veterinary Technician
Ryle is offline  
Reply

Quick Reply
Message:
Options

Register Now



In order to be able to post messages on the The Horse Forum forums, you must first register.

Already have a Horse Forum account?
Members are allowed only one account per person at the Horse Forum, so if you've made an account here in the past you'll need to continue using that account. Please do not create a new account or you may lose access to the Horse Forum. If you need help recovering your existing account, please Contact Us. We'll be glad to help!

New to the Horse Forum?
Please choose a username you will be satisfied with using for the duration of your membership at the Horse Forum. We do not change members' usernames upon request because that would make it difficult for everyone to keep track of who is who on the forum. For that reason, please do not incorporate your horse's name into your username so that you are not stuck with a username related to a horse you may no longer have some day, or use any other username you may no longer identify with or care for in the future.



User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.

Password:


Confirm Password:
Email Address
Please enter a valid email address for yourself.

Email Address:
OR

Log-in









Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.


Old Thread Warning
This thread is more than 90 days old. When a thread is this old, it is often better to start a new thread rather than post to it. However, If you feel you have something of value to add to this particular thread, you can do so by checking the box below before submitting your post.

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page



Similar Threads
Thread Thread Starter Forum Replies Last Post
seizure after vet injection rockaway Horse Health 9 03-10-2010 12:33 AM

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On

 
For the best viewing experience please update your browser to Google Chrome